5 Min Read
(Reuters Health) - - Recreational drugs like “MDMA” and amphetamines have long been linked to a variety of movement disorders, and a new study suggests that basic motor skill impairment may linger even among former users.
For the study, researchers tested how well current and former amphetamine users could hold their arms in a variety of positions, an indicator of basic motor skills, and compared their abilities to people who had never used these drugs. Both drooping arms and tremors were more common in current stimulant users than in people who never used the drugs. Former users also had more tremors than non-users.
“Holding your arms out for one minute should not be seen as difficult - yet regular stimulants users showed significant deficits in this very simple and basic human skill,” said senior study author Andrew Parrott of Swansea University in the UK.
“It was previously known that regular central nervous system stimulant use could damage fine motor skills,” Parrott said by email. “In our study, we found that very basic psychomotor skills were also impaired.”
Stimulants work by increasing dopamine levels in the brain. Dopamine is a chemical linked to pleasure, movement and attention. Stimulants like Adderall, Ritalin and Concerta are often prescribed to children and adults diagnosed with attention deficit hyperactivity disorder. While tremors are a side effect associated with stimulants, this side effect is less likely with lower doses and short-term use.
Recreational users may take much bigger doses of stimulants like cocaine or ecstasy or MDMA that increase dopamine levels too much and permanently damage neurons in the brain, said Jason White, head of the School of Pharmacy and Medical Sciences at the University of South Australia.
“The damage to neurons produced by stimulants has the potential to adversely affect movement, and evidence is now accumulating that this does occur and at least some of the changes may be permanent,” White, who wasn’t involved in the study, said by email. “This can lead to alterations in normal motor function but may also reflect an increased risk of developing movement disorders later in life.”
For the study, researchers tested motor skills of 20 current stimulant users, 20 former users and 20 people who had never tried these drugs recreationally. Participants were asked to hold their dominant arm in ten different positions while sitting or standing and hold it for a minute, sometimes with their eyes closed.
In all ten positions, the current stimulant users had more tremors than the non-users, researchers report in the Journal of Clinical Pharmacology. Former stimulant users had more tremors in several positions.
When people quit stimulants, tremors persisted for at least 18 months of abstinence, the study also found.
Beyond its small size, other limitations of the study include the potential for cigarette smoking or marijuana use across all three groups in the study to influence the results, the authors note. Researchers also relied on participants to accurately report on any current or former drug use; they didn’t do drug tests to confirm whether people were currently using stimulants or if they had quit.
Because the study focused on only some of the most popular recreational stimulants, it’s also possible that side effects would be different for other drugs, said Dr. Fabrizio Schifano of the University of Hertfordshire in the U.K.
Still, the results add to several decades of research on the lasting side effects of stimulants for former users, most of which has focused on psychological and cognitive effects, Schifano, who wasn’t involved in the study, said by email.
“This study is novel and interesting because it deals, under strict and controlled laboratory conditions, with the possible long-term impairment of motor skills in current and previous stimulant users,” Schifano said. “One would also consider that typical users of stimulants and especially MDMA/ecstasy are youngsters and arguably in the best possible physical condition, and still levels of motor skills impairment were identified.”
SOURCE: bit.ly/2r5eKRa The Journal of Clinical Pharmacology, online April 19, 2017.